28 November, 2018
Can Supplements Make Your Stool Smell Different?
It may seem odd or even uncouth to examine your stool. Your stools, however, often reveal health problems you might otherwise miss. Before you flush, note changes in your stool and tell your doctor about unusual odors or composition, particularly if you see blood. In some cases, medications, supplements and high-fat meals are the culprit.
An ideal bowel movement appears medium brown and has a slight smell. It should be easy to pass, with little strain or discomfort. Occasionally, your stool might have a different hue. If this is the case, consider what you've eaten. Beets or red juice can color your stool red. Iron supplements might color your stool green or black, and anti-diarrheal drugs can lead to clay-colored stool.
Stool that is dry and appears in small hard-to-pass lumps indicates constipation, which could result from using certain medications or supplements. A lack of fiber, dehydration or problems with the colon and rectum could also cause hard, small stools. Stool that has an intense odor and floats or sticks to the side of the bowl could indicate increased fat content in the stool, or steatorrhea. In this case, supplements are not likely the problem.
Although diet and supplements are usually the cause of changes in your stool, sometimes a medical condition exists. The possible causes of smelly stools include chronic pancreatitis, intestinal infections, short bowel syndrome, Crohn's disease and celiac disease.
If foul-smelling stools are a concern for you, consult your doctor for advice. Be prepared to answer a number of questions to help your doctor make a diagnosis. Tell him when you noticed a change in your stools, whether they are difficult to flush and what other symptoms you are experiencing. It's also a good idea to make a list of any supplements or medications you are using or to take them along. Your doctor will likely request a stool sample.
- Jupiterimages/Photos.com/Getty Images